Michigan, 2011

Tornado and Damaging Winds in Michigan, May 29, 2011

May 29, 2011 · NWS DTX · 35 events in 9 counties and zones

A thunderstorm complex rolled through southeast Michigan during the peak heating of the day, resulting in scattered wind damage reports across the area. Embedded circulations within the line of thunderstorms lead to localized wind gusts to 80 mph, with even one confirmed tornado over southern Shiawassee county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$233,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm complex rolled through southeast Michigan during the peak heating of the day, resulting in scattered wind damage reports across the area. Embedded circulations within the line of thunderstorms lead to localized wind gusts to 80 mph, with even one confirmed tornado over southern Shiawassee county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 29, 2:53 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, May 29, 2:53 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
353 PM EDT SUN MAY 29 2011

.SHORT TERM...THROUGH TONIGHT

A TORNADO WATCH AND A FLOOD WATCH ARE IN EFFECT FOR PORTIONS OF THE
FORECAST AREA AS A LARGE MCS MOVES TOWARDS THE AREA.

LARGE AND MATURE MCS IS CURRENTLY TRACKING ACROSS THE WESTERN GREAT
LAKES...AND WILL ARRIVE INTO SOUTHEAST MICHIGAN LATER THIS AFTERNOON
AND AFFECT THE AREA THROUGH THE EARLY EVENING HOURS. MAIN SEVERE
WEATHER THREAT FROM THIS COMPLEX WILL BE DAMAGING WINDS IN EXCESS OF
70 MPH. LARGE HAIL WILL ALSO BE POSSIBLE...IN ADDITION TO TORNADOES
AS LCL HEIGHTS FALL IN THE WARM SECTOR AND AS LOW-LEVEL WINDS TURN
EAST-SOUTHEAST AHEAD OF THE LINE. SURFACE WINDS AT NWS OFFICE IN
WHITE LAKE WERE SOUTHEASTERLY AT 330 PM/1930Z...WHILE KDTX VAD WIND
PROFILE (ALSO LOCATED AT NWS WHITE LAKE) AT 1930Z SHOWED THE CORE OF
SOUTHEAST WINDS EXTENDING UP THROUGH 2000 FT AGL. 0-1KM SHEAR VALUES
OVER SOUTHWEST LOWER MICHIGAN WAS RUNNING ABOUT 20 KNOTS AT 19Z PER
SPC ANALYSIS...WITH 0-6KM SHEAR VALUES RANGING FROM 40-50 KNOTS.
WHILE THE SHEAR PROFILE IS FAVORABLE FOR LINEAR MODES OF
CONVECTION...SHEAR VALUES ARE HIGH ENOUGH TO SUPPORT BOTH TORNADIC
SUPERCELLS AS WELL AS BRIEF SPIN-UPS AT THE LEADING EDGE OF LINE OF
STORMS.

ANOTHER VERY LIKELY THREAT WILL BE FLOODING AS PW VALUES RISE TO 1.5
TO 1.75 INCHES BY EARLY EVENING. SURFACE OBSERVATIONS FROM UNDER THE
UPSTREAM BOW ECHO SHOW THESE STORMS HAVE A STRONG HISTORY OF
PRODUCING RAINFALL RATES IN EXCESS OF 1 INCH AN HOUR. THESE STORMS
AND TRAILING STRATIFORM HAVE A HIGH POTENTIAL TO PRODUCE AREAS OF
BOTH FLASH FLOODING AND AREAL FLOODING GIVEN CURRENT SATURATED SOILS
ALONG AND SOUTH OF THE I-69 CORRIDOR. OF PARTICULAR CONCERN WILL BE
AREAS IN AND AROUND THE METRO DETROIT AREA THAT EXPERIENCED PRETTY
SIGNIFICANT FLOODING WITHIN THE PAST WEEK...AS WELL AS THE HURON
RIVER NEAR HAMBURG WHICH IS ALREADY EXPECTED TO CREST AT MAJOR FLOOD
STAGE THIS EVENING.

SHOWERS AND THUNDERSTORMS SHOULD EXIT THE AREA THIS EVENING THE WARM
FRONT (THEY ARE CURRENTLY DEVELOPING ALONG) LIFTS NORTH INTO LAKE
HURON. UPPER RIDGE WILL START BUILDING INTO THE AREA
OVERNIGHT...INCREASING STABILITY AND SUPPORTING A DRY FORECAST AFTER
10PM FOR AREAS SOUTH OF I-69...AND EVERYWHERE BY SUNRISE.

&&

.LONG TERM...

THE WARM FRONT WILL LINGER JUST NORTH OF THE SAGINAW VALLEY AND
NORTHERN THUMB REGION ON MEMORIAL DAY...WITH SOUTHEAST MICHIGAN
SOLIDLY IN THE WARM SECTOR. WITH ABUNDANT AFTERNOON SUNSHINE HIGH
TEMPERATURES WILL SOAR WELL INTO THE 80S WITH SEVERAL 90 DEGREE
VALUES EXPECTED DURING THE AFTERNOON HOURS. DESPITE SB CAPE VALUES
REACHING 3 J/G...A STRONG CAP IN PLACE AT 800MB WILL PREVENT
CONVECTION FROM FIRING WITH CIN VALUES OF 150 TO 200 J/KG.

SOUTHEAST MICHIGAN WILL REMAIN IN THIS WARM CAPPED ENVIRONMENT
MONDAY NIGHT AND TUESDAY MORNING. HOWEVER A LOW PRESSURE SYSTEM
CURRENTLY VISIBLE OVER CALIFORNIA ON WATER VAPOR IMAGERY WILL DEEPEN
AS IT EMERGES EAST OF THE ROCKIES OVER THE NORTHERN PLAINS MONDAY
NIGHT AND HEADS TOWARDS JAMES BAY BY TUESDAY NIGHT. THIS LOW WILL
BRING A COLD FRONT AND SHORTWAVE THROUGH THE CENTRAL GREAT LAKES
TUESDAY AFTERNOON AND TUESDAY NIGHT...PROVIDING THE TRIGGER FOR
ADDITIONAL THUNDERSTORM ACTIVITY. THIS FEATURE WILL ENCOUNTER 2 J/G
OF MLCAPE AND STRONG UNIDIRECTIONAL SHEAR. DEPENDING ON THE TIMING
OF THE FRONT AND ASSOCIATED SHORTWAVE THERE IS A SLIGHT RISK FOR
SEVERE WEATHER WITH THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL.

IN ADDITION TO THE SEVERE WEATHER THREAT...MOST LOCATIONS ARE
EXPECTED TO REACH 90 DEGREES AHEAD OF THE APPROACHING COLD FRONT ON
TUESDAY. WITH TWO DAYS IN A ROW OF MID SUMMER-LIKE CONDITIONS THIS
EARLY IN THE SEASON...THE POTENTIAL EXISTS TO REACH HEAT ADVISORY
CRITERIA.

NORTHWEST FLOW ALOFT AND SURFACE HIGH PRESSURE ON THE DOWNSTREAM
SIDE OF THE UPPER LEVEL RIDGE WILL KEEP CONDITIONS DRY WEDNESDAY AND
THURSDAY WITH TEMPERATURES MUCH CLOSER TO NORMAL LEVELS. A LARGE
DOME OF HIGH PRESSURE ALOFT WILL THEN BUILD INTO THE CENTRAL GREAT
LAKES ON FRIDAY AND FLATTEN OUT A BIT OVER THE WEEKEND. THE RIDGE
WILL BRING A RETURN TO ABOVE NORMAL TEMPERATURES DURING THIS PERIOD
AS 850MB TEMPERATURES RISE INTO THE UPPER TEENS TO AROUND
20...BRINGING DAYTIME HIGHS BACK INTO THE 80S ACROSS MUCH OF THE CWA
AWAY FROM THE GREAT LAKES. WITH THE RIDGE FLATTENING OUT SOME WEAK
SHORTWAVES WILL TRACK THROUGH THE NORTHERN GREAT LAKES ON THE
PERIPHERY OF THE UPPER LEVEL RIDGE FRIDAY AND INTO THE WEEKEND.
DESPITE THIS CHANCE FOR RAIN WITH THESE SHORTWAVES WILL HOLD OFF ON
POPS DURING THIS PERIOD AS THE EXACT TIMING OF THE SHORTWAVES IS
HIGHLY UNCERTAIN THIS FAR OUT INSTEAD OF PUTTING IN A BLANKET 30 POP
FOR EACH PERIOD.

&&

.MARINE...

A WARM FRONT WILL LIFT NORTH ACROSS THE CENTRAL GREAT LAKES THIS
AFTERNOON THROUGH TONIGHT. THUNDERSTORMS...SOME SEVERE...WILL MOVE
ACROSS THE SOUTHERN GREAT LAKES DURING THE LATE AFTERNOON AND
EVENING. DAMAGING WINDS IN EXCESS OF 60 KNOTS WILL BE THE GREATEST
THREAT...HOWEVER LARGE HAIL...TORNADOES/WATERSPOUTS...AND TORRENTIAL
RAINFALL WHICH WILL LIMIT VISIBILITY ARE ALSO POSSIBLE. THE
THUNDERSTORM THREAT WILL CONTINUE OVERNIGHT FOR LAKE HURON AS THE
FRONT MOVES NORTH...WITH RAIN AND THUNDERSTORMS DIMINISHING OVER THE
SOUTHERN GREAT LAKES.

OUTSIDE OF OF THE THUNDERSTORM THREAT...WINDS AND WAVES WILL BE
LIGHT THROUGH THE REMAINDER OF THE HOLIDAY WEEKEND. QUIET WEATHER
WITH TEMPERATURES NEAR 90 OVER THE LAND AREAS IS EXPECTED FOR
MEMORIAL DAY. THE NEXT CHANCE FOR THUNDERSTORMS WILL BE TUESDAY
AFTERNOON AND TUESDAY NIGHT AS A COLD FRONT APPROACHES THE AREA.

&&

.AVIATION...

//DISCUSSION...

MCS CURRENTLY MOVING ACROSS NORTHERN ILLINOIS WILL CONTINUE TO MOVE
EASTWARD ALONG THE SURFACE WARM FRONT DRAPED OVER THE SOUTHERN
GREAT LAKES. ADEQUATE INSTABILITY IS IN PLACE WITH MLCAPES AROUND
1000 J/KG ACROSS THE SOUTH. THIS COMBINED WITH 0-6KM BULK SHEAR OF
40+ KNOTS SUPPORTS ORGANIZED CONVECTION CONTINUING INTO THE EVENING
HOURS. STRAIGHT LINE WINDS WILL BE THE MAIN THREAT WITH A LARGELY
UNIDIRECTIONAL WIND PROFILE AND STORM MOTION AROUND 40 KNOTS. BEST
CHANCE FOR SEVERE WEATHER WILL BE ACROSS THE SOUTH WHERE THE BETTER
INSTABILITY RESIDES BUT HEAVY RAIN WILL ALSO BE POSSIBLE ACROSS THE
NORTHERN TAF SITES...BRINGING PERIODS OF IFR CONDITIONS. CURRENT
TIMING INDICATES THE MAIN CONVECTIVE LINE WILL BE ENTERING THE AREA
AROUND 20Z BUT A FEW SHOWERS AND THUNDERSTORMS COULD DEVELOP AHEAD
OF THE MAIN LINE...AS IS CURRENTLY HAPPENING OVER SOUTHWEST LOWER.

FOR DTW...EXPECT THE MAIN CONVECTIVE LINE TO APPROACH THE TERMINAL
AROUND 21Z. SCATTERED LESS ORGANIZED CONVECTION WILL BE POSSIBLE
AHEAD OF THIS BUT CONFIDENCE IS LOW IN THE EXACT TIMING AND
PLACEMENT. SEVERE STRAIGHT LINE WINDS WILL BE POSSIBLE ALONG WITH
HEAVY RAIN AND BRIEF IFR CONDITIONS. VFR CONDITIONS ARE EXPECTED TO
RETURN BY AROUND 00Z AND CONTINUE THROUGH THE OVERNIGHT HOURS AS THE
WARM FRONT LIFTS NORTH AND MID LEVEL HEIGHTS RISE.

//DTW THRESHOLD THREATS...

* THERE IS HIGH CONFIDENCE THAT THUNDERSTORMS WILL IMPACT THE
TERMINAL BETWEEN 19-23Z.

* THERE IS HIGH CONFIDENCE CEILINGS WILL DROP BELOW 2000FT THIS
AFTERNOON WITH LARGE THUNDERSTORM ACTIVITY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...FLOOD WATCH...MIZ060-MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-
     MIZ075-MIZ076-MIZ082-MIZ083...UNTIL 2 AM MONDAY.

LAKE HURON...NONE.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...HLO
LONG TERM....KURIMSKI
MARINE.......HLO
AVIATION.....AGD

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 29, 12:44 PM EST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
144 PM EDT SUN MAY 29 2011

MIZ060>063-068>070-075-076-082-083-301745-
SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-
WASHTENAW-WAYNE-LENAWEE-MONROE-
144 PM EDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT THROUGH THIS EVENING. A FLOOD WATCH
IS IN EFFECT UNTIL LATE TONIGHT. THUNDERSTORMS WILL MOVE INTO
SOUTHEAST LOWER MICHIGAN THIS AFTERNOON AND EVENING...AFFECTING
THE AREA AFTER 2 PM. THESE STORMS WILL HAVE THE POTENTIAL TO
PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 70 MPH...LARGE HAIL TO
ONE INCH IN DIAMETER...AND TORRENTIAL RAINFALL. TORNADO DEVELOPMENT
IS ALSO POSSIBLE WITH THE STRONGEST STORMS. STORM MOTION WILL BE
TOWARD THE NORTHEAST AT 45 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WARM FRONT WILL USHER HOT AND AND HUMID AIR INTO SOUTHEAST
MICHIGAN FOR MONDAY AND TUESDAY. TEMPERATURES WILL MAKE A RUN AT
90 BY MONDAY AFTERNOON AND WILL LIKELY REACH THE LOWER 90S IN
SEVERAL LOCATIONS TUESDAY AFTERNOON.

THE NEXT COLD FRONT IS DUE TO MOVE THROUGH THE REGION TUESDAY
NIGHT. THIS WILL BRING ANOTHER CHANCE OF THUNDERSTORMS BEFORE THE
FRONT EXITS TO OUR SOUTH AND EAST BY SUNRISE WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION HAS BEEN REQUESTED.

MIZ053>055-301745-
SAGINAW-TUSCOLA-SANILAC-
144 PM EDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT THROUGH THIS EVENING. THUNDERSTORMS
WILL MOVE INTO SOUTHEAST LOWER MICHIGAN THIS AFTERNOON AND
EVENING...AFFECTING THE AREA AFTER 2 PM. THESE STORMS WILL HAVE
THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 70
MPH...LARGE HAIL TO ONE INCH IN DIAMETER...AND TORRENTIAL
RAINFALL. TORNADO DEVELOPMENT IS ALSO POSSIBLE WITH THE STRONGEST
STORMS. STORM MOTION WILL BE TOWARD THE NORTHEAST AT 45 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WARM FRONT WILL USHER HOT AND AND HUMID AIR INTO SOUTHEAST
MICHIGAN FOR MONDAY AND TUESDAY. TEMPERATURES WILL MAKE A RUN AT
90 BY MONDAY AFTERNOON AND WILL LIKELY REACH THE LOWER 90S IN
SEVERAL LOCATIONS TUESDAY AFTERNOON.

THE NEXT COLD FRONT IS DUE TO MOVE THROUGH THE REGION TUESDAY
NIGHT. THIS WILL BRING ANOTHER CHANCE OF THUNDERSTORMS BEFORE THE
FRONT EXITS TO OUR SOUTH AND EAST BY SUNRISE WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION HAS BEEN REQUESTED.

MIZ047>049-301745-
MIDLAND-BAY-HURON-
144 PM EDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON THROUGH LATE TONIGHT.
THESE STORMS HAVE A SLIGHT CHANCE OF PRODUCING SEVERE WEATHER AS
THEY TRACK TO THE NORTHEAST AT 45 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WARM FRONT WILL USHER HOT AND AND HUMID AIR INTO SOUTHEAST
MICHIGAN FOR MONDAY AND TUESDAY. TEMPERATURES WILL MAKE A RUN AT
90 BY MONDAY AFTERNOON AND WILL LIKELY REACH THE LOWER 90S IN
SEVERAL LOCATIONS TUESDAY AFTERNOON.

THE NEXT COLD FRONT IS DUE TO MOVE THROUGH THE REGION TUESDAY
NIGHT. THIS WILL BRING ANOTHER CHANCE OF THUNDERSTORMS BEFORE THE
FRONT EXITS TO OUR SOUTH AND EAST BY SUNRISE WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND THIS EVENING.

LCZ422-423-460-LEZ444-LHZ442-443-463-464-301745-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
HARBOR BEACH TO PORT SANILAC MI-PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
144 PM EDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT THROUGH THIS EVENING. THUNDERSTORMS
WILL MOVE INTO SOUTHEAST LOWER MICHIGAN THIS AFTERNOON AND
EVENING...AFFECTING THE AREA AFTER 2 PM. THESE STORMS WILL HAVE
THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 60 KNOTS...LARGE
HAIL TO ONE INCH IN DIAMETER...AND TORRENTIAL RAINFALL. TORNADO
DEVELOPMENT IS ALSO POSSIBLE WITH THE STRONGEST STORMS. STORM
MOTION WILL BE TOWARD THE NORTHEAST AT 40 KNOTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WARM FRONT WILL USHER HOT AND AND HUMID AIR INTO SOUTHEAST
MICHIGAN FOR MONDAY AND TUESDAY. TEMPERATURES OVER LAND AREAS WILL
MAKE A RUN AT 90 BY MONDAY AFTERNOON AND WILL LIKELY REACH THE
LOWER 90S IN SEVERAL LOCATIONS TUESDAY AFTERNOON.

THE NEXT COLD FRONT IS DUE TO MOVE THROUGH THE REGION TUESDAY
NIGHT. THIS WILL BRING ANOTHER CHANCE OF THUNDERSTORMS BEFORE THE
FRONT EXITS TO OUR SOUTH AND EAST BY SUNRISE WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION HAS BEEN REQUESTED.

LHZ421-422-441-462-301745-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
144 PM EDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON THROUGH LATE TONIGHT.
THESE STORMS HAVE A SLIGHT CHANCE OF PRODUCING SEVERE WEATHER AS
THEY TRACK TO THE NORTHEAST AT 45 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT COLD FRONT IS DUE TO MOVE THROUGH THE REGION TUESDAY
NIGHT. THIS WILL BRING ANOTHER CHANCE OF THUNDERSTORMS BEFORE THE
FRONT EXITS TO OUR SOUTH AND EAST BY SUNRISE WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND THIS EVENING.

LHZ361>363-301745-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
144 PM EDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE LIKELY BY LATE AFTERNOON AND THROUGH LATE
TONIGHT. THESE STORMS WILL TRACK TO THE NORTHEAST AT 40 KNOTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT COLD FRONT IS DUE TO MOVE THROUGH THE REGION TUESDAY
NIGHT. THIS WILL BRING ANOTHER CHANCE OF THUNDERSTORMS BEFORE THE
FRONT EXITS TO OUR SOUTH AND EAST BY SUNRISE WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT
ANTICIPATED AT THIS TIME.

HLO/BT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, May 29, 3:36 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
436 PM EDT SUN MAY 29 2011

MIZ060>063-068>070-075-076-082-083-292200-
GENESEE-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-SHIAWASSEE-
ST. CLAIR-WASHTENAW-WAYNE-
436 PM EDT SUN MAY 29 2011

...SPECIAL WEATHER STATEMENT...

AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG TO SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 31 MILES
WEST OF LANSING TO 37 MILES SOUTHWEST OF ADRAIN...MOVING EAST AT 60 MPH.

STRONG WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING...FREQUENT
DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  LAINGSBURG AND HUDSON BY 500 PM EDT...
  MORENCI AND CLAYTON BY 505 PM EDT...
  PERRY AND ONSTED BY 510 PM EDT...
  BANCROFT AND MANCHESTER BY 515 PM EDT...
  DURAND AND OAK GROVE BY 520 PM EDT...
  GAINES AND DEXTER BY 525 PM EDT...
  SWARTZ CREEK AND WHITMORE LAKE BY 530 PM EDT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

SC
Special weather statement, May 29, 4:09 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
509 PM EDT SUN MAY 29 2011

MIZ060-292200-
SHIAWASSEE MI-
509 PM EDT SUN MAY 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR SHIAWASSEE COUNTY UNTIL 600 PM
EDT...

AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LAINGSBURG TO 6
MILES SOUTH OF PERRY...AND MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
BENNINGTON AROUND 515 PM EDT.
BYRON AND BANCROFT AROUND 520 PM EDT.
CARLAND...VERNON...OWOSSO...DURAND AND CORUNNA AROUND 525 PM EDT.
HENDERSON AROUND 530 PM EDT.
JUDDVILLE AROUND 540 PM EDT.
NEW LOTHROP AROUND 545 PM EDT.

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA UNTIL 800 PM. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

KURIMSKI
Special weather statement, May 29, 4:10 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
510 PM EDT SUN MAY 29 2011

MIZ053>055-060>063-069-292215-
GENESEE-LAPEER-OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-
510 PM EDT SUN MAY 29 2011

...SPECIAL WEATHER STATEMENT...

AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
WIDESPREAD SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE AREA AND
MOVING IN FROM THE WEST.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...FREQUENT DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCALIZDED FLOODING IS POSSIBLE WITH SOME OF THESE STORMS.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

SC

The radar

The Detroit radar (KDTX), 125 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

34 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Lenawee

When
May 29, 4:10 PM EST
Where
Lenawee County, Morenci
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
41.720, -84.220

Many trees were uprooted. A church also sustained roof and brick damage.

Thunderstorm Wind, Lenawee

When
May 29, 4:20 PM EST
Where
Lenawee County, 2.81 mi S of Jasper
Measured
59 kt (68 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
41.740, -84.040

Trees were blown down and a tractor trailer overturned.

Thunderstorm Wind, Livingston

When
May 29, 4:21 PM EST
Where
Livingston County, 1.72 mi SW of Parkers Corners
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
42.550, -84.140

Trees were blown down and a barn was destroyed.

Thunderstorm Wind, Livingston

When
May 29, 4:23 PM EST
Where
Livingston County, 0.86 mi SE of Parkers Corners
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
42.560, -84.110

Trees were blown down and a barn roof damaged.

Thunderstorm Wind, Livingston

When
May 29, 4:26 PM EST
Where
Livingston County, 1.68 mi ENE of Parkers Corners
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
42.580, -84.090

Trees were blown down and an old barn destroyed.

Tornado, Shiawassee

When
May 29, 4:28 PM EST to 4:32 PM EST
Where
Shiawassee County, 2.34 mi SE of Shaftsburg to 1.07 mi S of Perry
Rating
EF1
Path length
3.07 mi
Path width
100 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
42.776, -84.268

A tornado which originated in Ingham county crossed into Shiawassee county near LoveJoy and Locke Roads at 528 PM, tracking northeast for around three miles, ending at Beard and Ruppert Roads at 532 pm. The damage path was about 100 yards wide. Damage was mostly soft and hard wood trees uprooted and snapped, with estimated max wind speed of 90 mph, making this Tornado an EF1.

Thunderstorm Wind, Shiawassee

When
May 29, 4:28 PM EST to 4:34 PM EST
Where
Shiawassee County, 3 mi SSW of Perry to Morrice
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
42.780, -84.243

Numerous trees and tree limbs were blown down.

Thunderstorm Wind, Livingston

When
May 29, 4:30 PM EST
Where
Livingston County, 2.63 mi WNW of Howell Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
42.640, -84.030

Three small trees uprooted or snapped.

Thunderstorm Wind, Livingston

When
May 29, 4:30 PM EST
Where
Livingston County, 0.86 mi SE of Howell Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.620, -83.970

Large tree limbs were blown down.

Thunderstorm Wind, Lenawee

When
May 29, 4:31 PM EST to 4:35 PM EST
Where
Lenawee County, 3.58 mi SSW of Ogden Center to 2.19 mi S of Deerfield
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
County Official
Coordinates
41.723, -84.000

Trees and power lines were reported down across much of southeast Lenawee county, including Blissfield, Jasper, and Morenci.

Thunderstorm Wind, Lenawee

When
May 29, 4:33 PM EST
Where
Lenawee County, Blissfield
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.830, -83.870

Numerous trees and wires reported down.

Thunderstorm Wind, Shiawassee

When
May 29, 4:38 PM EST
Where
Shiawassee County, 2 mi WSW of Byron
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.809, -83.987

Large trees and tree limbs reported blown down.

Thunderstorm Wind, Livingston

When
May 29, 4:40 PM EST
Where
Livingston County, 0.51 mi W of Brighton
Measured
54 kt (62 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.530, -83.780

A large tree was blown down across US-23.

Thunderstorm Wind, Monroe

When
May 29, 4:40 PM EST
Where
Monroe County, 4 mi WNW of Samaria
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.822, -83.652

Eight to twelve inch diameter trees reported blown down.

Thunderstorm Wind, Monroe

When
May 29, 4:41 PM EST
Where
Monroe County, 0.69 mi S of Temperance
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.770, -83.570

Multiple 3 inch diameter tree branches blown down.

Thunderstorm Wind, Livingston

When
May 29, 4:42 PM EST
Where
Livingston County, 1.23 mi NW of Green Oak
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.490, -83.700

A 10 inch diameter tree limb was blown down over the road.

Thunderstorm Wind, Livingston

When
May 29, 4:42 PM EST
Where
Livingston County, 0.69 mi N of Hartland
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
42.660, -83.750

Estimated 50 to 70 trees blown down across Tyrone Township.

Thunderstorm Wind, Shiawassee

When
May 29, 4:45 PM EST
Where
Shiawassee County, 0.86 mi NE of Byron
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.830, -83.940

A 3 foot diameter tree was reported down.

Thunderstorm Wind, Genesee

When
May 29, 4:45 PM EST
Where
Genesee County, 2.07 mi N of Argentine
Measured
58 kt (67 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
42.810, -83.830

Trees reported blown down along with a power line.

Thunderstorm Wind, Monroe

When
May 29, 4:46 PM EST
Where
Monroe County, 0.69 mi S of Ida
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.910, -83.570

Multiple large tree limbs reported down.

Thunderstorm Wind, Genesee

When
May 29, 4:46 PM EST
Where
Genesee County, 0.51 mi W of Gaines
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.870, -83.910

Numerous tree branches blown down, trampoline blown into neighbors yard.

Thunderstorm Wind, Genesee

When
May 29, 4:46 PM EST
Where
Genesee County, 1.47 mi SSE of Linden Prices Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.780, -83.760

Trees reported blown down.

Thunderstorm Wind, Genesee

When
May 29, 4:46 PM EST
Where
Genesee County, 0.69 mi N of Linden
Measured
58 kt (67 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
42.830, -83.770

Trees and wires reported blown down.

Thunderstorm Wind, Oakland

When
May 29, 4:50 PM EST
Where
Oakland County, 0.86 mi NW of Commerce
Measured
58 kt (67 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.590, -83.490

Numerous 6 to 8 inch diameter trees limbs reported down.

Thunderstorm Wind, Oakland

When
May 29, 4:50 PM EST
Where
Oakland County, Holly
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.800, -83.620

Two to five inch diameter tree limbs blown down.

Thunderstorm Wind, Oakland

When
May 29, 4:56 PM EST
Where
Oakland County, 0.94 mi W of Commerce
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
42.579, -83.499

Two large trees were blown down. One tree fell onto a back deck and hot tub and extended into a garage. The other tree destroyed a driveway.

Thunderstorm Wind, Genesee

When
May 29, 5:00 PM EST
Where
Genesee County, 2 mi SSW of Flint
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.003, -83.695

A trained spotter estimated 70 mph thunderstorm wind gust.

Thunderstorm Wind, Oakland

When
May 29, 5:02 PM EST
Where
Oakland County, Pontiac
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
42.630, -83.280

A few trees were reported blown down, which took down power lines.

Thunderstorm Wind, Genesee

When
May 29, 5:05 PM EST
Where
Genesee County, 1.23 mi NE of Goodrich
Measured
54 kt (62 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.930, -83.480

A large tree was reported down.

Thunderstorm Wind, Genesee

When
May 29, 5:07 PM EST
Where
Genesee County, Davison
Measured
64 kt (74 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.030, -83.520

A trained spotter measured a 74 mph thunderstorm wind gust.

Thunderstorm Wind, Wayne

When
May 29, 5:12 PM EST
Where
Wayne County, 5 mi NNE of Detroit
Measured
53 kt (61 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
42.397, -83.032

A large tree was reported blown down.

Thunderstorm Wind, Lapeer

When
May 29, 5:14 PM EST
Where
Lapeer County, 0.86 mi NW of Lapeer
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
State Official
Coordinates
43.060, -83.330

House moved off foundation and apartments damaged. Numerous trees blown down.

Thunderstorm Wind, Lapeer

When
May 29, 5:15 PM EST
Where
Lapeer County, Lapeer
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.050, -83.320

A trained spotter estimated a 70 mph thunderstorm wind gust.

Thunderstorm Wind, Macomb

When
May 29, 5:21 PM EST
Where
Macomb County, 0.69 mi S of Disco
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.670, -83.030

A tree was reported blown down.

Thunderstorm Wind, Macomb

When
May 29, 5:22 PM EST
Where
Macomb County, 0.69 mi S of Disco
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.670, -83.030

Numerous branches and a tree was reported blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyThe tornado archive for Michigan, 2011Warnings in Michigan, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311637, 311638, 311640, 311641, 311642, 295103, 311639, 311643, 311644, 295122, 311665, 311670, 311653, 311672, 311666, 311645, 311664, 311646, 311669, 311658, 311660, 311668, 317913, 311647, 311648, 295134, 311676, 295114, 311674, 311662, 295162, 311650, 311661, 311655, 311657.